Kansas, 2023

Tornado and Flash Flooding in Kansas, May 10, 2023

May 10, 2023 · NWS GLD · 28 events in 7 counties and zones

During the afternoon hours, scattered storms developed over Northwest Kansas as a warm front moved north. These storms produced hail ranging from pea to golf ball in size and a brief tornado near the town of Selden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$6,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, scattered storms developed over Northwest Kansas as a warm front moved north. These storms produced hail ranging from pea to golf ball in size and a brief tornado near the town of Selden. The largest hail fell near the towns of Selden, Levant, and Edson. Heavy rain with amounts up to five inches produced flash flooding over portions of Thomas and Sheridan counties. These storms also produced strong winds with gusts up to 81 mph reported. The peak gust occurred just south of Selden, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:15 PM CST, 32 minutes earlier.

Area forecast discussion, May 10, 1:15 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 115 PM MDT Wed May 10 2023

Tonight...a closed 500mb low pressure center along the Arizona/New
Mexico border around 00z this evening will slowly lift northeast
into southeast Colorado overnight. One batch of northeast to
southwest oriented showers and thunderstorms is expected along
and west of KS Highway 25 around 00z, continuing to impact nearly
the same areas while possibly drifting east toward KS Highway 25
through midnight. With PWAT values of 1-1.3 inches and training of
storms over the same areas we'll be watching for a flash flood
threat along with the severe weather threat. After midnight, this
wave slowly exits the area, only to be replaced by another batch
of showers/thunderstorms mainly impacting areas along/west of KS
Highway 25. Low temperatures are expected to be in the lower 50s
to around 60.

Thursday-Thursday night...the upper level low is forecast to lift
northeast, reaching the southwest corner of the forecast area during
the afternoon, continuing northeast toward the KS/NE border
overnight.

Current expectations are for another round of showers and
thunderstorms to into the southwest 1/2 of the area from the
southwest in the morning, continuing northeast across the remainder
of the area during the afternoon. Behind this line of storms will be
more hit and miss activity with a greater concentration under the
upper low itself. For the overnight hours, pops will be much lower
across much of the area, exception being across the far east and
west. In the west, they'll be getting wraparound showers and
increasing north/northwest winds on the backside of the storm.

All modes of severe weather remain possible along with
flooding/flash flooding during the day, especially for areas that
received heavy rainfall the past 24 to 48 hours.

High temperatures are expected to be in the lower 60s to middle 70s.
Low temperatures are forecast to be in the lower 40s to lower 50s.

Friday-Friday night...the closed upper low continues to slowly move
northeast into central Nebraska during the day with with breezy to
windy west to northwest surface winds on the backside of the low.
For the overnight hours, the upper low continues slowly northeast
toward southeast South Dakota. We'll still have some gusty northwest
winds. It will be much more stable with wraparound showers and
perhaps a thunderstorm occurring during the day, quickly
decreasing in coverage overnight.

High temperatures are forecast to be in the lower 60s to middle 70s
with low temperatures in the lower 40s to lower 50s.

Saturday-Saturday night...the 500mb picture shows upper ridging over
the area, in between low pressure to our west and southwest as well
as over the northeastern corner of the country. Looking at 850-500mb
relative humidity and qpf, we're generally rather dry with a mid
level dry slot over the area during the day. I cant argue with some
patchy afternoon afternoons so will keep that in the forecast. For
the overnight hours, it appears that moisture availability increases
from the south and/or southwest supporting the NBM forecast where
higher pops are tied to the better moisture. QPF values are rather
low. High temperatures are forecast to be in the middle 60s to upper
70s with low temperatures in the lower 40s to lower 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 115 PM MDT Wed May 10 2023

Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb
moisture increases and we currently have high chance pops across the
area. High temperatures are forecast to be in the middle 50s to
upper 60s with low temperatures in the lower 40s to around 50.

Monday...overall moisture availability slowly decreases per
GFS/GEM/ECMWF. This is generally followed by lower pops from the
NBM. High temperatures are forecast to be in the lower to upper 60s
with low temperatures in the lower to upper 40s.

Tuesday...presently, the forecast is for dry conditions which is
similar to a substantial dry slot from 850-500mb per the GFS. The
GEM/ECMWF models show much more moisture in the column as we're
in between low pressure to our northeast and ridging over the
west. High temperatures are forecast to be in the lower to upper
70s with low temperatures in the middle 40s to around 50.

Wednesday...the current forecast from the NBM is similar to where
the GFS has better moisture in the 850-500mb layer, favoring far
eastern Colorado for afternoon showers and thunderstorms. High
temperatures are forecast to be in the lower 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed May 10 2023

KGLD...VFR conditions are expected from taf issuance through about
22z with southeast winds slowly increasing and gusts reaching
30kts. From 23z-11z, VFR conditions are generally expected with
winds continuing to gust up to 30kts from the southeast. There is
a good chance for thunderstorms to impact the terminal in the
23z-02z timeframe with erratic gusts to 45kts and rainfall that
could produce sub VFR visibilities. Severe storms are possible.
After 12z, sub VFR conditions are expected under stratus,
generally light to possibly moderate rainfall as spokes of
rainfall lift northeast across the area ahead of an upper level
low pressure area.

KMCK...sub VFR cigs are expected from taf issuance through about
20z with winds from the east up to 10kts. From 21z-02z, VFR
conditions are expected with winds slowly increasing from the
east-southeast, gusting up to 25kts or so. From 03z-07z, VFR
conditions are expected. There is a chance for
showers/thunderstorms to impact the terminal, producing erratic
wind gusts and potentially sub VFR visibilities due to heavy
rainfall. After 08z, sub VFR conditions are expected with stratus
and some fog impacting the terminal. The better chances for
rainfall are currently forecast to be west of the terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 10, 11:20 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Wed May 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1120 AM MDT Wed May 10 2023 /1220 PM CDT Wed May 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Slight Risk to Enhanced Risk of severe thunderstorms
across the Tri-State area through tonight.

In the Enhanced Risk area which is generally in the vicinity of the
Kansas Nebraska border, thunderstorms capable of producing hail in
excess of two inches in diameter, wind gusts to 70 mph, a few
tornadoes and locally heavy rainfall.

In the Slight Risk area which is generally across the remainder of
the Tri-State area, the primary hazards include hail up to two inches
in diameter, wind gusts to 70 mph, and locally heavy rainfall.

Timing of the greatest severe weather threats is from around 2 PM
MDT (3 PM CDT) through 10 PM MDT (11 PM CDT). Threat greatest threat
for heavy rainfall is from 2 PM MDT (3 PM CDT) through all of
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, the risk for severe thunderstorms continues across the
area. In addition, locally heavy rainfall will be possible. The main
hazards will be large hail and damaging winds, but tornadoes will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Logan

When
May 10, 1:47 PM CST
Where
Logan County, 0.8 mi SE of Winona
Measured
1.25 in hail
Reported by
Public
Coordinates
39.061, -101.240

Quarter to half-dollar sized hail observed.

Hail, Thomas

When
May 10, 2:00 PM CST
Where
Thomas County, 6.34 mi ESE of Brownville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.142, -101.242

Mostly dime sized hail was reported with a few quarter sized hailstones mixed in.

Hail, Thomas

When
May 10, 2:43 PM CST
Where
Thomas County, 4.48 mi NE of Brownville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.223, -101.287

Hail, Sherman

When
May 10, 2:14 PM MST
Where
Sherman County, 7.29 mi NE of Goodland Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.453, -101.616

Thunderstorm Wind, Thomas

When
May 10, 3:15 PM CST
Where
Thomas County, 1.99 mi E of Colby
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.401, -101.013

Hail, Thomas

When
May 10, 3:25 PM CST
Where
Thomas County, 4.46 mi SE of Levant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.336, -101.138

Mostly quarter to golf ball sized hail observed.

Hail, Wallace

When
May 10, 2:35 PM MST
Where
Wallace County, 8.33 mi S of Wallace
Measured
1 in hail
Reported by
Social Media
Coordinates
38.801, -101.603

Pea to quarter sized hail observed.

Hail, Cheyenne

When
May 10, 4:02 PM CST
Where
Cheyenne County, 10.52 mi N of Bird City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.902, -101.539

Dime to penny sized hail report received via mPING.

Hail, Thomas

When
May 10, 4:10 PM CST
Where
Thomas County, 0.8 mi ENE of Rexford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.475, -100.737

Hail, Cheyenne

When
May 10, 4:15 PM CST
Where
Cheyenne County, 14.42 mi NW of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.931, -101.974

Quarter sized hail reported at the intersection of County Roads 5 and Z.

Flash Flood, Thomas

When
May 10, 4:18 PM CST to 7:00 PM CST
Where
Thomas County, 1.25 mi S of Colby to 1.29 mi S of Colby
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.382, -101.053

Water from heavy rain was spilling over the banks of the Villa High Park pond and going over car hoods. Water was also running over street gutters near the park.

Thunderstorm Wind, Sheridan

When
May 10, 4:19 PM CST to 4:20 PM CST
Where
Sheridan County, 2.57 mi ENE of Selden
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.547, -100.527

Wind damage to farm outbuildings, irrigation pivots, and street signs. Seems to be an RFD from an intensifying supercell that produced the tornado northwest of Selden, KS.

Hail, Cheyenne

When
May 10, 4:20 PM CST
Where
Cheyenne County, 18.62 mi NW of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
39.975, -102.028

Nickel to quarter sized hail observed.

Tornado, Sheridan

When
May 10, 4:26 PM CST to 4:30 PM CST
Where
Sheridan County, 3.49 mi NW of Selden to 2.96 mi NNW of Selden
Rating
EFU
Path length
0.86 mi
Path width
100 yd
Reported by
Public
Coordinates
39.570, -100.610

Tornado reported northwest of Selden, KS. Tornado remained over open fields along the Sheridan and Decatur County borders. No damage was reported as a result of this tornado.

Thunderstorm Wind, Sheridan

When
May 10, 4:31 PM CST
Where
Sheridan County, 4.27 mi S of Selden
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.468, -100.571

Thunderstorm Wind, Sheridan

When
May 10, 4:34 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.540, -100.570

Thunderstorm Wind, Sheridan

When
May 10, 4:34 PM CST to 4:44 PM CST
Where
Sheridan County, 4.28 mi S of Selden
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.468, -100.571

Over a duration of ten minutes a thunderstorm produced 59 to 81 mph winds. The strongest gust occurred at 4:37 pm.

Hail, Decatur

When
May 10, 4:52 PM CST
Where
Decatur County, 4.51 mi S of Oberlin
Measured
0.75 in hail
Reported by
Public
Coordinates
39.755, -100.526

Hail, Thomas

When
May 10, 5:20 PM CST
Where
Thomas County, 0.55 mi N of Menlo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.358, -100.721

Pea to quarter size hail fell over the location.

Flash Flood, Sheridan

When
May 10, 5:23 PM CST to 9:00 PM CST
Where
Sheridan County, 2.48 mi NE of Selden
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
39.553, -100.534

Sheridan County Law Enforcement reported water of an unknown depth flowing over the roads at the location, but deep enough to close the roads temporarily. An estimated three to four inches of rainfall fell over the location.

Hail, Decatur

When
May 10, 5:33 PM CST
Where
Decatur County, 3.08 mi NE of Kanona
Measured
0.75 in hail
Reported by
Public
Coordinates
39.829, -100.335

Hail, Decatur

When
May 10, 5:50 PM CST
Where
Decatur County, 2.03 mi NNE of Kanona
Measured
0.75 in hail
Reported by
Public
Coordinates
39.828, -100.370

Hail, Sheridan

When
May 10, 5:56 PM CST
Where
Sheridan County, 0.72 mi N of Selden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.541, -100.570

Hail, Sheridan

When
May 10, 6:27 PM CST
Where
Sheridan County, 6.12 mi S of Seguin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.242, -100.586

Thunderstorm Wind, Sheridan

When
May 10, 6:27 PM CST
Where
Sheridan County, 6.13 mi S of Seguin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.241, -100.585

A trained spotter estimated 60 mph winds as a thunderstorm moved over the area.

Hail, Sheridan

When
May 10, 6:30 PM CST
Where
Sheridan County, 4.45 mi S of Seguin
Measured
1 in hail
Reported by
Public
Coordinates
39.266, -100.589

Accumulating pea to quarter sized hail observed.

Hail, Sheridan

When
May 10, 7:20 PM CST
Where
Sheridan County, 7.7 mi ESE of Selden
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -100.441

Hail, Sheridan

When
May 10, 7:22 PM CST
Where
Sheridan County, 7.05 mi ESE of Selden
Measured
0.75 in hail
Reported by
Public
Coordinates
39.504, -100.442

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096243, 1096242, 1096244, 1096245, 1096246, 1097054, 1097053, 1097073, 1097074, 1097087, 1099283, 1095272, 1097077, 1095269, 1099284, 1099285, 1099286, 1099287, 1099326, 1099325, 1099670, 1099671, 1099672, 1099673, 1099678, 1099701, 1099703, 1099702.